Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Dodge City, KS

July 16, 2009Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2009, 5:18 PM CDT for Seward County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 5:18 PM CDT (22:18 UTC)
Expired
Jul 16, 2009, 6:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Seward County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:41 PM CDTHAIL 16 S Hayne, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 162218
SVRDDC
KSC175-162300-
/O.NEW.KDDC.SV.W.0182.090716T2218Z-090716T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF HAYNE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAYNE...
  RURAL RESIDENCES OF SOUTHERN SEWARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3700 10095 3716 10096 3717 10078 3700 10065
TIME...MOT...LOC 2218Z 335DEG 15KT 3704 10082

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 162241
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT THU JUL 16 2009

KSC175-162300-
/O.CON.KDDC.SV.W.0182.000000T0000Z-090716T2300Z/
SEWARD KS-
541 PM CDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN SEWARD COUNTY...

AT 540 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 7 MILES NORTH OF LIBERAL...MOVING SOUTH AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3700 10095 3716 10096 3717 10078 3700 10065
TIME...MOT...LOC 2242Z 004DEG 12KT 3714 10094

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:55 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 2:55 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUL 16 2009

.DISCUSSION...

DAYS 1-2...

PRIMARY CHALLENGE IN THE FORECAST CONTINUES TO BE THUNDERSTORM
CHANCES AND TIMING ACROSS THE DDC FA THROUGH SATURDAY.

THE EARLY AFTERNOON ANALYSIS AT THE SURFACE REVEALED A SOUTHWEST
MOVING COLD FRONT ACROSS THE DDC FA. YESTERDAYS NAM12 18Z RUN DID
A FAIRLY GOOD JOB DEPICTING THE STRENGTH OF THIS FRONT...ENHANCED
SUBSTANTIALLY BY LARGE COLD POOL FROM MCS THAT TRACKED SOUTH
ACROSS NEBRASKA INTO NORTHERN KANSAS DURING THE OVERNIGHT HOURS
INTO EARLY TODAY. THIS MCS HAS SINCE LARGELY DISSIPATED, HOWEVER
SIGNIFICANT COOL, STABLE BOUNDARY LAYER HAS BEEN LEFT IN ITS
WAKE...WHICH CONTINUED TO OVERSPREAD WESTERN KANSAS FROM NORTHEAST
TO SOUTHWEST WITH THE ADVANCEMENT OF THE FRONT. EARLIER THOUGHT
WAS THIS OUTFLOW BOUNDARY WOULD BECOME QUASI-STATIONARY ACROSS THE
CENTRAL DDC FA WITH A LARGER AREA OF INSTABILITY TO WORK WITH. BY
19Z...THE FRONT HAS ALREADY PUSHED INTO DDC WITH A 19Z WIND OF
080/20G30KT. THIS FRONT WILL NOT BE SLOWING DOWN IT WOULD
APPEAR...GIVEN THE CONTINUED ISALLOBARIC HIGH ANOMALY GRIPPING
MUCH OF KANSAS. IT NOW APPEARS THAT ANY SURFACE BASED STORMS WILL
BE CONFINED TO FAR SOUTHWEST DDC FA AND PERHAPS ALONG THE OK
BORDER WHEN CONVECTIVE INITIATION OCCURS AFTER 21Z. BY THEN...THE
FRONT WILL HAVE TAKEN ANOTHER GOOD CHUNK OUT OF THE FORECAST AREA.
THUS...WILL BE LOWERING POPS MOST LOCATIONS FOR THIS EVENING INTO
THE 15 TO 25 PERCENT RANGE...WITH SOME 40-50 POPS ACROSS THE OK
BORDER AREA.

LATE TONIGHT INTO TOMORROW...WITH THE MID LEVEL BAROCLINIC ZONE
STILL AROUND FROM NORTHEAST CO INTO WESTERN KS...ADDITIONAL
CONVECTIVE DEVELOPMENT IS POSSIBLE (ALTHOUGH ELEVATED IN NATURE)
ALONG H7 FRONTOGENETIC BAND. THE BEST LOCATION FOR THIS
DEVELOPMENT WILL BE ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS DURING
THE OVERNIGHT HOURS...WITH ACTIVITY SPREADING SOUTHEAST IN TO DDC
FA AFTER 06Z...BUT MORE LIKELY IN THE 09-12Z TIME FRAME. WILL
CARRY 25 TO 35 POPS DURING THE DAY FOR ELEVATED CONVECTION...BUT
THE THREAT FOR SURFACE-BASED STORMS APPEARS LESS LIKELY NOW WITH A
LARGER AREAL EXTENT OF STABLE BOUNDARY LAYER INFLUENCING WESTERN
KANSAS. ANY LATE-DAY SURFACE BASED STORMS SHOULD BE CONFINED TO
EASTERN COLORADO. WILL HAVE HIGHEST LATE-DAY AND EVENING POPS IN
THE WEST BASED ON THIS. MUCH THE SAME IS EXPECTED OVERNIGHT FRIDAY
NIGHT INTO SATURDAY...WITH PERHAPS ANOTHER ROUND OF ELEVATED
THUNDERSTORMS A BIT FARTHER EAST TO INCLUDE MORE OF DDC FA...BUT
SURFACE HIGH PRESSURE SHOULD CONTINUE TO GRIP MOST OF THE FORECAST
AREA WITH A MORE STABLE BOUNDARY LAYER MITIGATING SURFACE-BASED
THUNDERSTORM DEVELOPMENT. -UMSCHEID

DAYS 3-7...

THE NEXT SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS BY
MONDAY WITH A WEAK LEE TROUGH ALLOWING FOR LOW LEVEL MOISTURE RETURN.
GIVEN THE NORTHWEST FLOW AND LOW TO MID LEVEL BAROCLINIC ZONE,
STORMS ARE POSSIBLE, WITH THE BEST CHANCE IN OUR EAST. ANOTHER
SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS BY WEDNESDAY
NIGHT WITH A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF STORMS MAY
BE TO OUR NORTHEAST.

TEMPERATURES DO NOT LOOK ALL THAT HOT THROUGH JULY 22 GIVEN THE
NORTHWEST FLOW AND LACK OF DOWNSLOPE FLOW. THERE IS SOME UNCERTAINTY
WITH REGARD TO THE AMPLITUDE OF THE UPPER LEVEL FLOW BY DAYS 8-10.

&&

.AVIATION...

A FEW THUNDERSTORMS ARE POSSIBLE BETWEEN 08 UTC AND 15 UTC AT HAYS
AND GCK AND THEN IN DDC AFTER 09Z AS A WEAK SHORTWAVE TROUGH
APPROACHES. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH DIMINISHING
EAST TO NORTHEAST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  83  61  86 /  30  40  40  20
GCK  61  82  60  85 /  30  40  40  20
EHA  62  84  62  89 /  30  30  30  30
LBL  62  84  62  88 /  40  30  30  30
HYS  63  81  61  85 /  20  40  40  20
P28  66  83  63  87 /  50  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/24/24
Hazardous weather outlook, Jul 16, 5:07 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT THU JUL 16 2009

KSZ030-031-043>046-061>066-074>081-084>090-172215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
507 PM CDT THU JUL 16 2009 /407 PM MDT THU JUL 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY
EVENING HOURS ALONG AND SOUTH OF A LINE EXTENDING FROM JOHNSON
CITY TO FORD TO NEAR PRATT. THE PRIMARY HAZARD THIS EVENING WILL
BE LARGE HAIL AND STRONG GUSTY WINDS. PERIODS OF HEAVY RAIN WILL
ALSO BE POSSIBLE EARLY TONIGHT NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL EXIST FRIDAY THROUGH EARLY NEXT
WEEK. LARGE CLUSTERS OF THUNDERSTORMS ARE POSSIBLE IN THE
PERSISTENT NORTHWEST FLOW PATTERN...MAINLY AT NIGHT. SEVERE
WEATHER WILL BE POSSIBLE WITH THESE SYSTEMS BUT IT IS TOO EARLY
TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR. CONTINUE TO MONITOR
FORECASTS FOR UPDATED INFORMATION ON THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH OF A JOHNSON
CITY TO FORD TO PRATT LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 16, 5:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT THU JUL 16 2009

KSZ085-086-162245-
SEWARD-STEVENS-
503 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN
SEWARD COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES EAST OF CAVE...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3717 10064 3712 10108 3738 10117 3739 10089
TIME...MOT...LOC 2202Z 315DEG 18KT 3733 10102

RITTERLING
Special weather statement, Jul 16, 5:13 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT THU JUL 16 2009

KSZ086-162300-
SEWARD-
513 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HAYNE...MOVING SOUTH AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3700 10099 3714 10098 3719 10077 3700 10068
      3699 10069 3699 10095
TIME...MOT...LOC 2210Z 343DEG 13KT 3708 10085

RITTERLING
Local storm report, Jul 16, 5:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             5 E LIBERAL             37.04N 100.85W
07/16/2009  E0.75 INCH       SEWARD             KS   PUBLIC

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:03 PM CDTSpecial Weather StatementDDCSeward42 min
Jul 16, 5:13 PM CDTSpecial Weather StatementDDCSeward47 min
Jul 16, 5:19 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward41 min
Jul 16, 5:33 PM CDTSevere Thunderstorm WarningDDCStevens42 min
Jul 16, 5:48 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens42 min
Jul 16, 5:49 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward41 min
Jul 16, 6:04 PM CDTSevere Thunderstorm WarningDDCStevens41 min
Jul 16, 6:20 PM CDTSevere Thunderstorm WarningDDCGray, Meade40 min
Jul 16, 6:29 PM CDTSevere Thunderstorm WarningDDCSeward46 min
Jul 16, 6:44 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward46 min
Jul 16, 6:58 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.